Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 14, 2008, 5:11 AM CDT for Marshall County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2008, 5:11 AM CDT (10:11 UTC)
- Expired
- Mar 14, 2008, 11:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Marshall County, IA
The radar
The Des Moines radar (KDMX), 74 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 5:57 AM CDT | FLASH FLOOD | 2 S Albion, IA | THE IOWA HIGHWAY PATROL REPORTED WATER OVER HIGHWAY 330 SOUTH OF ALBION. WERE IN THE PROCESS OF BLOCKING THE AREA OFF. |
| Mar 14, 8:08 AM CDT | FLOOD | 1 S Albion, IA | HWY 330 CLOSED WITH WATER OVER THE ROAD. |
| Mar 14, 8:08 AM CDT | FLOOD | 3 S Albion, IA | HWY 330 CLOSED WITH WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 141014
FFWDMX
IAC127-141615-
/O.NEW.KDMX.FF.W.0003.080314T1011Z-080314T1615Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT FRI MAR 14 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...
* UNTIL 1115 AM CDT.
* AT 507 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
SOUTH OF ALBION WITH WATER OVER STATE HIGHWAY 330. ICE JAMMING
ALONG THE IOWA RIVER IS CAUSING THE FLOODING...GENERALLY UPSTREAM
OF HIGHWAY 14. RAPID INUNDATION OF AREAS NEAR ALBION AROUND
HIGHWAY 330 IS POSSIBLE. WATER LEVEL FLUCTUATIONS OF 1 TO 3
FEET ARE LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARSHALLTOWN AIRPORT...LISCOMB AND ALBION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4205 9303 4220 9317 4220 9296 4202 9278
4195 9281
TIME...MOT...LOC 1011Z 180DEG 0KT 4205 9310
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 3:30 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 14, 3:30 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT FRI MAR 14 2008 .DISCUSSION... FAST WESTERLY FLOW TO AMPLIFY INTO EARLY NEXT WEEK WITH A COUPLE OF SYSTEMS TO AFFECT IOWA. CURRENTLY...WEAK WAVE PASSING THROUGH THE STATE WITH A FEW SCATTERED SHOWERS AS TEMPS HAVE REMAINED ABOVE FREEZING OVERNIGHT. WEAK TROF AXIS HAS ENTERED NORTHWEST IOWA AND WL SEE THIS BOUNDARY SLOWLY CREEP SOUTHWARD TODAY. WL SEE FORCING INCREASE BY LATER TODAY AS SHORTWAVE CROSSES THE ROCKIES AND INTO THE PLAINS. DEEPER SATURATION OCCURS MAINLY IN SOUTHWEST IA WHERE BEST THREAT OF PCPN WL REMAIN. POPS GENERALLY FOLLOW WEAK BOUNDARY SOUTHWARD THROUGH STATE TODAY AND INCREASE IN THE SOUTH BY LATE AFTERNOON WITH INCREASING LIFT. APPEARS TEMPS SHOULD REMAIN WARM ENOUGH FOR RAIN TODAY ALTHOUGH SOME MIX MAY APPEAR BY LATE IN THE DAY AS TEMPERATURES COOL BEHIND THE BOUNDARY. FORCING CONTINUES ACRS FAR SOUTHERN IA TONIGHT AS CAA PERSIST ACRS THE STATE. WL SEE TRANSITION OVERNIGHT FROM RAIN TO SNOW ACRS THE SOUTH AS SOUNDINGS LOWER BELOW FREEZING. THIS PCPN WL PERSIST INTO SATURDAY MORNING BEFORE A GRADUAL DECREASE IN ACTIVITY THROUGH THE DAY AS SYSTEM PULLS AWAY. SOME LIGHT ACCUMULATIONS STILL APPEAR LIKELY ACRS SOUTHERN IA WITH 1 TO 3 INCHES POSSIBLE. WL SEE A BREAK IN ACTIVITY LATE SATURDAY INTO MUCH OF SUNDAY AS RIDGING PASSES ACRS THE STATE. MEANWHILE...WESTERN TROF WL BE DEEPENING AS STRONG PAC JET PUNCHES INTO WESTERN US. FRONT RANGE CYCLOGENESIS WL OCCUR ON SUNDAY AHEAD OF THE SYSTEM WITH MOISTURE BEING DRAWN QUICKLY NORTHWARD. WAA AND THETA-E ADVECTION MOVE THROUGH THE PLAINS TOWARD IA BY LATE IN THE DAY AND WL SEE INCREASING CLDS AND THE THREAT OF PCPN INCREASING BY LATE SUNDAY. THE FORCING INCREASES INTO SUNDAY NIGHT AND MONDAY WITH PCPN OVERSPREADING THE STATE. CHALLENGES INCLUDE PCPN TYPE AS WARMER AIR SPREADS INTO IOWA. APPEARS SUFFICIENT COOL AIR WL REMAIN ACRS THE NORTH OF SNOW OR RAIN/SNOW MIX FOR MOST OF THE EVENT. FARTHER SOUTH...THE WARM AIR SHOULD BE DEEP ENOUGH FOR PRIMARILY A RAIN EVENT ALONG AND SOUTH OF INTERSTATE 80. MAY ALSO SEE ENOUGH ELEVATED INSTABILITY FOR SOME ISOLATED THUNDER ACRS SOUTHERN IA BY LATE SUNDAY NIGHT AS WELL. SOME SNOW ACCUMULATIONS APPEAR POSSIBLE ACRS THE FAR NORTH WHERE DEEPER COLD AIR WL EXIST. LITTLE CHANGE TO FORECAST BEYOND MONDAY NIGHT. && .AVIATION...14/06Z VFR CONDITIONS EXPECTED THROUGH MUCH OF THE TAF PERIOD...WITH SOME A MID LEVEL CU FIELD CURRENTLY ACROSS NORTHERN HALF OF IOWA ASSOCIATED WITH SOME LIGHT SHOWER ACTIVITY EXPECTED TO MAINLY IMPACT KFOD...KMCW...AND KALO THROUGH THE NEXT FEW HOURS. WILL BE NEAR KDSM...BUT HAVE GONE DRY FOR KDSM THROUGH THE NIGHT EXPECTING BETTER CHANCE FOR PRECIP AS NEXT WAVE PUSHES THROUGH THE AREA FRIDAY INTO FRIDAY NIGHT. THERMAL PROFILES LOOK WARM ENOUGH FOR ALL LIQUID PRECIP ACROSS NRN IA OVERNIGHT...BUT STILL A SLIGHT CHANCE FOR SOME MIXING WITH SNOW TOWARD 12Z. SFC TEMPS TO REMAIN NEAR FREEZING OR WARMER SO WILL HAVE TO MONITOR FOR POSSIBILITY OF FREEZING PRECIPITATION ACROSS THE NORTH AS WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS LONG TERM...COGIL
Hazardous weather outlook, Mar 13, 3:15 PM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT THU MAR 13 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-141100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 315 PM CDT THU MAR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FEW RIVERS ARE AT OR ABOVE FLOOD STAGE. CONTINUED SNOW MELT AND POTENTIAL ICE JAMS...COULD CAUSE ADDITIONAL FLOODING. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS THE SNOW SLOWLY MELTS. ACROSS NORTHERN IOWA THERE IS ALSO THE POTENTIAL FOR ICE JAM FLOODING. PRECIPITATION IS EXPECTED FRIDAY AFTERNOON INTO EARLY SATURDAY...AND ESPECIALLY SUNDAY NIGHT INTO TUESDAY. THIS COULD INCREASE RUNOFF INTO RIVERS. ACCUMULATING SNOW IS ALSO POSSIBLE MONDAY NIGHT AND TUESDAY ACROSS NORTHERN IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE JAMMING OR FLOODING WOULD BE APPRECIATED. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 9:39 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 20 hr |
| Mar 14, 5:22 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 48 hr |
| Mar 14, 10:07 AM CDT | River Flood Warning | DMX | Marshall | 42 hr |
| Mar 14, 2:24 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| Mar 14, 5:29 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.